Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 94, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 1997, 4:21 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1997, 4:21 PM EDT (20:21 UTC)
- Expired
- Apr 21, 1997, 5:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Anderson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 4:26 PM EDT | Hail 0.75 | Clinton, TN | |
| Apr 21, 4:50 PM EDT | Hail 0.75 | Ne Part Of County, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 212022 RRA SVRMRX TNC001-093-212115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 421 PM EDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...EASTERN ANDERSON COUNTY...KNOX COUNTY A SEVERE THUNDERSTORM NOW IN EASTERN ANDERSON COUNTY WILL MOVE EAST INTO NORTHERN KNOX COUNTY. THE KNOXVILLE METRO AREA IS IN THE PATH OF THIS STORM. THIS STORM WILL LIKELY PRODUCE LARGE HAIL. THIS STORM WILL ALSO COMPOUND EXISTING URBAN FLOODING IN THE KNOXVILLE METRO AREA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:08 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 21, 3:08 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 305 PM EDT MON APR 21 1997 VERY IMPRESSIVE E-W BNDRY STRETCHING FROM JUST SOUTH OF BNA THROUGH CSV AND INTO THE SMOKIES. KMRX 88D CONTINUES TO SHOW TRAINING OF CELLS ACROSS THIS SAME AREA AND WITH MORE CONVECTION FIRING UP TO THE WEST I AM A LTL CONCERNED WITH FLASH FLOODING ACROSS THE PLATEAU AND CNTRL VLY. THE WARM FNT CURRENTLY MOVING THROUGH SE TN WL ONLY ADD TO THE ALREADY IMPRESSIVE MOISTURE CONVERGENCE AND AVAILABLE MOISTURE AND INSTABILITY. ADAP IS CURRENTLY SHOWING SURFACE BASED LIS BETWEEN -4 AND -6 SOUTH OF THE WARM FNT. SO I WOULD LIKE TO MENTION SVR STORMS FOR AREAS TO THE SOUTH OF THIS E-W BNDRY MAINLY SE TN...SW NC...CNTRL VLY AND THE PLATEAU. AS STATED EARLIER LARGE HAIL WL BE THE PRIMARY THREAT. BLV THE ACTIVITY WL TEND TO DIMINISH SOMEWHAT AFT MIDNIGHT. ALTHOUGH I WOULD NOT TOTALLY TAKE OUT THE POPS COMPLETELY AS A WK VORT MAX WL TRACK QUICKLY THROUGH KY LATER ON TNT. THE MODELS SEEM TO BE NOW MORE IN AGREEMENT BEYOND 24 HOURS THAN THEY HAVE BEEN OVER THE PAST COUPLE OF RUNS. THE FLOW IS EXPECTED TO BECOME INCREASINGLY AMPLIFIED AS THE MEAN TROUGH POSN ACROSS THE NRN PLAINS FINALLY DIGS SEWD INTO THE SRN PLAINS ON TUE. RAPID INTENSIFICATION OF A SFC CYCLONE ACROSS THE DEEP SOUTH WL TAKE PLACE TUE NIGHT INTO WED. WE COULD BE DEALING WITH MORE SVR WX/HVY RAIN WITH THIS EPISODE TUE NIGHT INTO WED. ALTHOUGH I FEEL MCS ACTIVITY ACROSS MS/AL/GA WL LKLY LIMIT THE OVERALL THREAT AS IS USUAL THE CASE. LKLY/CAT POPS WL BE NEEDED. STEPPING BACK TO TUE FOR A MINUTE. I THINK WE MAY ACTUALLY DRY OUT AS THE FNT SHIFTS TO A POSN JUST SOUTH OF SE TN AND SW NC. SO WOULD US:E CHC/LKLY POPS FOR THIS RGN WHILE CHC POPS SHOULD SUFFICE FOR THE REMAINDER OF THE CWA. GUIDANCE TEMPS GNLY ACCEPTED. MB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:18 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 27 min |
| Apr 21, 12:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 50 min |
| Apr 21, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 60 min |
| Apr 21, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 31 min |
| Apr 21, 5:08 PM EDT | Flash Flood Warning | MRX | Knox | 2 hr |
| Apr 21, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Fentress | 37 min |
| Apr 21, 5:14 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox | 31 min |
| Apr 21, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 33 min |
| Apr 21, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 31 min |
| Apr 21, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 26 min |
| Apr 21, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 35 min |
| Apr 21, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 29 min |
| Apr 21, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 37 min |
| Apr 21, 7:08 PM EDT | Tornado Warning | MRX | McMinn | 37 min |
| Apr 21, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 34 min |
| Apr 21, 7:46 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 29 min |
| Apr 21, 7:51 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.